Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2001, 10:30 AM EDT for Wayne County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 10:30 AM EDT (14:30 UTC)
- Expired
- May 28, 2001, 11:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 10:55 AM EDT | Hail 1.75 | Seven Spgs, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:15 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
208 WUUS52 KRAH 281431 SVRRAH NCC191-281515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1030 AM EDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND CENTRAL WAYNE COUNTY IN NORTH CAROLINA * UNTIL 1115 AM EDT * AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 55 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MOUNT OLIVE SEVEN SPRINGS MAR-MAC WALNUT CREEK THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:30 AM EDT, 3 hours earlier.
Area forecast discussion, May 28, 7:30 AM EDT, 3 hours before
AREA FORECAST DISCUSSION... UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 730 AM EDT MON MAY 28 2001 COVERAGE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE SOUTHERN AND CENTRAL PIEDMONT IS SU:FFICIENT TO RAISE POPS IN NW PIEDMONT ZONE. WILL ALSO GO WITH CATEGORICAL POPS FOR AT LEAST THE SE PART OF THE CWA. .RAH...NONE. HARTFIELD
In the hours before
Special weather statement, May 28, 9:40 AM EDT, 50 minutes before
NCZ042-077-078-086-088-089-281600- CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 940 AM EDT MON MAY 28 2001 ...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING... A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE... GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE AND RAEFORD. HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH MANY OF THESE STORMS. ALL OF THE ACTIVITY IS EXPECTED TO DIMINISH BY MIDDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED LATE^R THIS AFTERNOON. BLAES
Special weather statement, May 28, 9:45 AM EDT, 45 minutes before
NCZ042-077-078-086-088-089-281600- CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND GUSTS NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EDT MON MAY 28 2001 ...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING... A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE... GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE AND RAEFORD. HEAVY RAIN...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH MANY OF THESE STORMS. ALL OF THE ACTIVITY IS EXPECTED TO DIMINISH BY MIDDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED LATER THIS AFTERNOON. BLAES
Local storm report, May 28, 10:26 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1026 AM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM NEAR AIRPORT FAYETTEVILLE NC WIND DAMAGE
05/28/01 CUMBERLAND 6 TO 7 TREES DOWN ON ROUTE
301.
BLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:48 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.